Pressure Buckling of Ring Encased in Cavity

by James A. Cheney, (M.ASCE), Assoc. Prof. of Engrg.; Univ. of California, Davis, CA,

Serial Information: Journal of the Engineering Mechanics Division, 1971, Vol. 97, Issue 2, Pg. 333-343

Document Type: Journal Paper

Abstract: The buckling of a ring subjected to external pressure but supported by a rigid cavity wall is investigated using small deflection linear theory. It is assumed that the cavity wall moves in with the deflection of the ring prior to the onset of buckling. The ring buckles locally with an arc length no greater than π depending on the ratio of the radius of the ring to the radius of gyration of the cross section, R/ρ. A curve is given for numerical evaluation of the critical pressure for all values of R/ρ in a ring or an infinitely long cylindrical shell.

Subject Headings: Buckling | Cavitation | Walls | Displacement (mechanics) | External pressure | Linear functions | Curvature | Numerical methods |

Services: Buy this book/Buy this article


Return to search